Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 67, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 30, 2016, 5:44 PM EDT for Edgefield County, South Carolina; Columbia County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2016, 5:44 PM EDT (21:44 UTC)
- Expired
- Jun 30, 2016, 6:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Edgefield County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:59 PM EDT | TSTM WND DMG | 4 Nnw Evans, GA | REPORT OF TREES DOWN ALONG HARDY-MCMANUS ROAD. |
| Jun 30, 5:59 PM EDT | TSTM WND DMG | 4 Nnw Evans, GA | REPORT OF TREES DOWN ALONG HARDY-MCMANUS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675
WUUS52 KCAE 302144
SVRCAE
GAC073-SCC037-302230-
/O.NEW.KCAE.SV.W.0067.160630T2144Z-160630T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 630 PM EDT
* AT 542 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM SOUTHERN
EDGEFIELD COUNTY WESTWARD INTO CENTRAL COLUMBIA COUNTY.
MOVEMENT WAS EASTWARD NEAR 10 MPH. SOME OF THE STORMS LIKELY
CONTAINED WIND GUSTS NEAR 60 MPH AND DAMAGING HAIL.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GROVETOWN...EVANS...MARTINEZ AND MURPHYS ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3364 8220 3359 8214 3359 8212 3363 8210
3365 8211 3366 8213 3367 8213 3374 8195
3364 8188 3341 8226 3356 8236
TIME...MOT...LOC 2142Z 202DEG 7KT 3360 8212
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
204
WWUS52 KCAE 302154
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT THU JUN 30 2016
GAC073-SCC037-302230-
/O.CON.KCAE.SV.W.0067.000000T0000Z-160630T2230Z/
COLUMBIA GA-EDGEFIELD SC-
554 PM EDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL COLUMBIA AND SOUTHWESTERN EDGEFIELD COUNTIES...
AT 550 PM EDT...A LIKELY SEVERE THUNDERSTORM WAS NEAR THE
SAVANNAH RIVER BETWEEN EVANS AND MORGANA. THE STORM WAS
MOVING TOWARD THE STATE ROAD 230 AREA OF EDGEFIELD COUNTY
SOUTH OF MORGANA.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3364 8220 3359 8214 3359 8212 3363 8210
3365 8211 3366 8213 3367 8213 3374 8196
3364 8188 3345 8220 3357 8234
TIME...MOT...LOC 2150Z 202DEG 7KT 3362 8211
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:23 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 30, 2:23 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Columbia SC 223 PM EDT THU JUN 30 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the Gulf of Mexico through the weekend. A weak pressure trough will linger in the forecast area. The pattern supports mainly scattered diurnal thunderstorms with temperatures a little above normal. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms have begun developing across the Midlands as the frontal boundary remains just west of the forecast area. Expect convection coverage to continuing increasing over the next several hours with the most all of the area still under the marginal risk area from SPC. PWAT values will be near 2 inches through this evening and with moderate to strong instability the potential for strong to severe thunderstorms exists. Main thunderstorm concern is the potential for damaging winds as some dry air aloft remains. Hail is a lower concern as freezing level remains around 14 kft. Convection will begin diminishing with sunset...however with the boundary still across the area and remaining outflow boundaries intersecting some activity could linger through midnight or so. Overnight lows will generally be in the lower 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The models display lee-side troughing in the forecast area with surface ridging to the south. A flat upper pattern is shown. Expect thunderstorms mainly associated with heating and convergence into the trough or into a possible seabreeze front that may move well inland. The MAV and MET MOS have pops 10 to 30 percent. The NAM and GSP indicate h5 temperatures near -6 C. Instability will likely remain weak and the NAM has surface-based LI's about -4 indicating a diminished risk of severe thunderstorms. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The GFS and ECMWF display surface ridging extending from the Atlantic westward into the Gulf of Mexico through the medium-range period. The models keep a frontal zone mainly just north of the forecast area with lee-side troughing in the area. There may be upper support at times with a series of mid-level shortwave troughs brushing the area. The GFS ensemble mean has pops 20 to 30 percent during the period. The GFS, ECMWF, and EKD MOS have pops 10 to 40 percent with no particular day more favored for precipitation. The MOS supports above normal temperatures during the period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Mainly VFR conditions expected through the period. Convection has begun developing across the area with thunderstorms in the vicinity of CAE/CUB. Expect thunderstorm coverage to increase over the next couple of hours with thunderstorms at or near every taf site by this evening. Have included tempo group for all taf sites for thunderstorms with the main concerns begin strong and gusty winds and potential for small hail. Thunderstorm coverage will diminish late this into tonight with the next concern being potential for fog/stratus. Have remained with MVFR conditions at all taf sites during the early morning and sunrise hours as moisture from rainfall will become trapped under the inversion. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 30, 4:01 AM EDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 401 AM EDT THU JUN 30 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 401 AM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID- AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 30, 3:24 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 324 PM EDT THU JUN 30 2016 SCZ027-028-037-302000- LEXINGTON-RICHLAND-CALHOUN- 324 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH CENTRAL RICHLAND AND SOUTHEASTERN LEXINGTON COUNTIES... AT 324 PM EDT...A STRONG THUNDERSTORM WAS OVER GASTON...OR 9 MILES SOUTH OF CAYCE...MOVING EAST AT 20 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GASTON AND SWANSEA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3372 8112 3388 8116 3395 8089 3375 8086 TIME...MOT...LOC 1924Z 257DEG 17KT 3381 8105 FWA
Special weather statement, Jun 30, 3:59 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 359 PM EDT THU JUN 30 2016 SCZ026-027-030-302030- LEXINGTON-SALUDA-AIKEN- 359 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN LEXINGTON COUNTIES... AT 357 PM EDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF GILBERT IN WESTERN LEXINGTON COUNTY. MOVEMENT WAS EASTWARD NEAR 10 MPH. WIND GUSTS AROUND 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LOCATIONS IMPACTED INCLUDE... THE GILBERT AREA. LAT...LON 3386 8157 3396 8154 3398 8130 3375 8137 TIME...MOT...LOC 1957Z 266DEG 8KT 3389 8142
Special weather statement, Jun 30, 4:49 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT THU JUN 30 2016
SCZ030-302115-
AIKEN-
449 PM EDT THU JUN 30 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AIKEN COUNTY...
AT 445 PM EDT...STRONG THUNDERSTORMS WERE IN NORTHERN AIKEN
COUNTY IN THE HIGHWAY ONE AREA BETWEEN INTERSTATE 26 AND MONETTA.
MOVEMENT WAS EASTWARD NEAR 10 MPH.
THE STORMS MAY CONTAIN WIND GUSTS NEAR 40 MPH AND
SMALL HAIL ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.
PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.
LAT...LON 3368 8179 3378 8167 3386 8158 3374 8144
3357 8145
TIME...MOT...LOC 2045Z 266DEG 7KT 3376 8162Special weather statement, Jun 30, 4:57 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 457 PM EDT THU JUN 30 2016 SCZ030-302130- AIKEN- 457 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AIKEN COUNTY... AT 455 PM EDT...A STRONG THUNDERSTORM WILL AFFECT THE EUREKA AREA OF NORTHERN AIKEN COUNTY THROUGH 530 PM. THE STORM WILL LIKELY CONTAIN WIND GUSTS AROUND 45 MPH AND SMALL HAIL...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. LAT...LON 3362 8188 3374 8174 3374 8163 3355 8164 TIME...MOT...LOC 2055Z 266DEG 7KT 3369 8172
Special weather statement, Jun 30, 5:32 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 532 PM EDT THU JUN 30 2016 SCZ027-030-302200- LEXINGTON-AIKEN- 532 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN COUNTY LINE AREA NORTH OF WAGENER... A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN COUNTY LINE AREA ALONG STATE ROAD 113 NORTH OF WAGENER THROUGH 600 PM. THIS STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL HAIL ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3368 8145 3375 8148 3380 8143 3370 8132 TIME...MOT...LOC 2128Z 266DEG 49KT 3372 8127
Special weather statement, Jun 30, 5:39 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 539 PM EDT THU JUN 30 2016 GAZ064-065-SCZ018-025-302200- RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD- 539 PM EDT THU JUN 30 2016 ...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA... SOUTHWESTERN EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES... AT 536 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM SOUTHERN EDGEFIELD COUNTY WESTWARD INTO CENTRAL COLUMBIA COUNTY. MOVEMENT WAS EASTWARD NEAR 10 MPH. SOME OF THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND ONE-HALF INCH IN DIAMETER HAIL...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3340 8223 3354 8235 3369 8209 3361 8193 TIME...MOT...LOC 2136Z 188DEG 7KT 3361 8208
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:21 PM EDT | Special Weather Statement | CAE | Lexington | 54 min |
| Jun 30, 3:24 PM EDT | Special Weather Statement | CAE | Richland | 36 min |
| Jun 30, 3:59 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Jun 30, 4:49 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jun 30, 4:57 PM EDT | Special Weather Statement | CAE | Aiken | 33 min |
| Jun 30, 5:18 PM EDT | Areal Flood Advisory | CAE | Aiken | 117 min |
| Jun 30, 5:32 PM EDT | Special Weather Statement | CAE | Lexington | 28 min |
| Jun 30, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 46 min |
| Jun 30, 5:39 PM EDT | Special Weather Statement | CAE | Columbia | 21 min |
| Jun 30, 6:42 PM EDT | Areal Flood Advisory | CAE | Columbia | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.